The Caroline County Health Department’s Vital Records office will not be issuing Birth and Death Certificates on Friday, July 5, and Monday, July 8. Normal hours will resume Tuesday, July 9, at 8:30 AM. Thank you!

How to Obtain Naloxone and Respond to a Suspected Opioid Overdose

Understanding how to recognize and respond to opioid overdose is paramount for saving lives. Opioids are a group of drugs that include heroin and prescription medications like oxycodone, hydrocodone, morphine, fentanyl, and methadone. Opioids pose a significant risk due to their addictive nature and potential for overdose. In recent years, fentanyl has posed an even greater risk, contributing to over 80% of overdose deaths in Maryland. Fentanyl is 50 times stronger than heroin and is often mixed undetectably into other street drugs. Anyone who uses illicit drugs like heroin, cocaine, crack, and pills — even occasionally — is at risk of experiencing a potentially fatal overdose.

Access to overdose reversal medication like naloxone, coupled with education and awareness, is crucial in mitigating the devastating consequences of opioid and fentanyl misuse.

What is Naloxone?

Naloxone, commonly known by its brand name Narcan®, is a prescription medication designed to swiftly reverse opioid overdoses by restoring breathing. It is a simple and safe medication that can be administered by almost anyone, making it a crucial intervention in emergency situations.

How can I obtain Naloxone?

The Caroline County Health Department in Denton is one of many public Overdose Response Programs located throughout Maryland. Overdose Response Programs are government agencies and community-based organizations that are authorized to provide overdose education and dispense naloxone to the community. Anyone over the age of 18 may obtain Naloxone in person at the Caroline County Health Department during business hours (8:00 AM to 4:30 PM, Monday through Friday). Our prevention staff also conducts training sessions for individuals, families, and businesses on how to use Naloxone. Please call (410) 479-1882 for more information or to schedule a training session.

Additionally, naloxone may be available in local pharmacies and can often be billed to insurance or Medicaid.

What are the common signs of an opioid overdose?

Signs of an opioid overdose may include loud snoring, blue lips or fingertips, pale or gray skin color, unresponsiveness, limpness in the body, shallow breathing, and a slow or stopped heartbeat. These signs may vary from person to person, and the severity of symptoms can change over time.

How do I respond to a suspected opioid overdose?

When encountering a suspected opioid overdose, it’s crucial to respond quickly and effectively. The following steps can guide your response:

  1. Rouse & Stimulate: Attempt to wake the individual by calling their name loudly and gently stimulating them.
  2. Call 911: Seek emergency medical assistance immediately.
  3. Administer Naloxone: Follow the provided instructions to administer naloxone, typically through nasal spray. For detailed instructions, watch this short video.
  4. Support Breathing: Lay the person on their back and tilt the chin back. Remove anything blocking their airway. Pinch the person’s nose closed and cover their mouth with your mouth. Blow 2 regular breaths, then give 1 breath every 5 seconds. If trained in CPR, do chest compressions. If breathing is not restored after a few minutes, additional doses of Naloxone may be necessary.
  5. Provide Care: Stay with the person until medical help arrives. Place the person on their side in the recovery position, with face and head turned to the side, top hand placed under head, and top knee bent to support the body.

Good Samaritan Laws:

It’s important to be aware of the Good Samaritan Laws in Maryland, which provide legal protections to individuals who provide aid during overdose situations. These laws shield them from legal repercussions related to drug possession or providing assistance.

Recognizing and responding to opioid overdose is a critical skill that can save lives in our communities. By familiarizing ourselves with the signs of overdose, accessing naloxone, and understanding proper response protocols, we can work together to combat the opioid crisis and promote health and safety for all.

For more information on accessing and using naloxone or finding Overdose Response Program locations in Maryland, please visit https://howtoadministernaloxone.maryland.gov/.

Together, we can make a difference in preventing opioid-related fatalities.